Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 62, NWS Milwaukee, WI

June 23, 2017

NWS Milwaukee, WI issued this small craft advisory at Jun 23, 2017, 2:51 AM CDT. It took effect at Jun 23, 2017, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 2:51 AM CDT (07:51 UTC)
In effect from
Jun 23, 2017, 1:00 PM CDT
Expired
Jun 23, 2017, 8:00 PM CDT
In force
7 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

272 
WHUS73 KMKX 230751
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 AM CDT FRI JUN 23 2017

...GUSTY NORTHWEST WINDS THIS AFTERNOON...

LMZ643-231600-
/O.NEW.KMKX.SC.Y.0062.170623T1800Z-170624T0100Z/
SHEBOYGAN TO PORT WASHINGTON WI-
251 AM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM CDT THIS EVENING. 

* WINDS: NORTHWEST WINDS 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS. 

* WAVES: 1 TO 2 FEET.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
2 follow-up statements
730 
WHUS73 KMKX 231439
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
939 AM CDT FRI JUN 23 2017

...GUSTY WEST WINDS THIS AFTERNOON...

LMZ643-232245-
/O.CON.KMKX.SC.Y.0062.170623T1800Z-170624T0100Z/
SHEBOYGAN TO PORT WASHINGTON WI-
939 AM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM CDT THIS EVENING...

* WINDS: WEST AT 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS.

* WAVES: 1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX
533 
WHUS73 KMKX 232042
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 PM CDT FRI JUN 23 2017

...GUSTY WEST WINDS THIS AFTERNOON...

LMZ643-240100-
/O.CON.KMKX.SC.Y.0062.000000T0000Z-170624T0100Z/
SHEBOYGAN TO PORT WASHINGTON WI-
342 PM CDT FRI JUN 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* WINDS: WEST TO NORTHWEST AT 10 TO 20 KNOTS WITH GUSTS TO 25 
  KNOTS.

* WAVES: 1 TO 2 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jun 22, 11:33 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 11:33 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1133 PM CDT Thu Jun 22 2017

.UPDATE...

Strong and nearly stacked frontogenesis in the 925-700mb layer is
finally on the move southward. It is taking longer than previously
expected. CAPE continues to diminish as the 925-700mb front sags
south this evening. The storms on the leading edge of this
convection do not have much height to them due to the lower CAPE,
so hail is not a big threat. We are monitoring storms for rotation
or gusty winds, but low level shear is not too favorable in this
area anymore. The latest HRRR model run shows that storms will be
percolating on the leading edge of this front all night as it
slides southeast through southern WI.

The only area of higher ML CAPE and minimal CIN is southwest and
south central WI into eastern IA. There are a few storms worth
watching that have an organized structure. There is still 30-40 kt
bulk shear in this area. Expect to see a few cells pop up out
ahead of the front across southern WI.

Heavy rain is a concern, as the storm motion is ENE and this front
is moving very slowly. Northwest Sauk County has the highest storm
total so far, and that includes the early morning convection.

&&

.AVIATION...

A line of thunderstorms will slowly slide southeast through
southern WI overnight. This line is moving slower than expected.
Scattered storms are possible out ahead of this line. The risk for
severe storms is pretty low for the rest of the night.

Period of MVFR ceilings possible behind the front overnight.
Quiet weather expected Friday.

&&

.MARINE...

Thunderstorms are sliding southeastward across the area tonight.
The timing for the nearshore waters of Lake Michigan should be
generally between now and 09Z Friday.

Gusty west northwest winds on Friday are expected to remain below
Small Craft Advisory levels

&&

.PREV DISCUSSION... (Issued 721 PM CDT Thu Jun 22 2017)

UPDATE...

A few thunderstorms are developing out ahead of the main line,
within the warm sector. They are not forming along a radar-defined
boundary, but it's roughly in the area of surface convergence
between north winds and south winds. The RAP mesoanalysis
indicates 1000-2000 CAPE south of the I-94 corridor that is
finally becoming uncapped. Bulk shear is not too shabby, around 30
kt. A few of these storms are intense, but are not growing too
high yet to support large hail. There was a report of pea size
hail in Waukesha.

Now for the evolution of the main line of storms that is expected
to track through southern WI later this evening... I think the
kicker of this convection that is focused along an elevated
frontal boundary is going to come from a shortwave trough way up
in northern MN. As it tracks southeast, this front will finally
start to move southeast. Timing is still uncertain, but the
showers are starting to get into our area now. Potential for
severe is limited. Thus, SPC dropped our area into a marginal risk
this afternoon.

AVIATION(00Z TAFS)...

Scattered storms are expected early this evening. Then a main line
of storms will track southeast through southern WI from late
evening through overnight hours. Timing is still uncertain of this
line.

Period of MVFR ceilings possible behind the front late tonight.
Quiet weather expected Friday.

PREV DISCUSSION... (Issued 342 PM CDT Thu Jun 22 2017)

SHORT TERM...

Tonight...Forecast Confidence is Medium.

Latest SPC Day 1 Outlook has shifted most of the Slight Risk for
severe storms southward into northern Illinois, with a Marginal
Risk across most of the area. This is mainly in response to most
of the area seeing cloudy skies with on and off showers and
isolated storms for most of the day. There have been some breaks
in the southern parts of the area, with the north remaining
cloudy.

The best mean layer CAPE will be south of the state line, with
lower values along with some mean layer CIN in most of the area.
The best deep layer shear is in northern portions of the area,
with lower amounts to the south. Thus, it appears that areas near
and south of the Illinois border have the best shot at strong to
severe storms.

Mesoscale models still have convection developing across the area
by middle evening and pushing southeast with the cold front, with
the HRRR developing convection by 00Z to the north of the area.
Continued high PoPs for thunderstorms tonight, ending northwest to
southeast later tonight. Gusty winds, hail and heavy rainfall
still are the main hazards, with the best chances for isolated
severe storms near the Illinois border.

Friday through Monday...Forecast confidence medium.

A large polar trough will become established over much of ern
Canada and the Great Lakes for the weekend into early next week.
Cold advection on nwly sfc winds will increase late Fri aft-eve
but high temps on Fri will reach 75-80F beforehand. Otherwise nwly
sfc winds and unseasonably cool temps will prevail for the
weekend and Mon. High temps from 65-70F are expected with lows in
the upper 40s to middle 50s. A fairly strong shortwave trough will
bring good chances of showers Sat nt especially north of Madison
and Milwaukee. The chances of showers will continue for Sun-Mon
given cold temps aloft and potential weak vorticity maximums.

LONG TERM...Tuesday through Thursday...Forecast confidence
medium.

High pressure will finally settle over the area Mon nt-Tue
followed by a pattern change to more zonal flow across the nrn
USA. Thus warmer temps and higher humidity expected ahead of an
approaching shortwave trough and cold front for Wed-Thu.

AVIATION(21Z TAFS)...Gusty south to southwest winds should
linger until early evening in southern portions of the area.
Weaker winds will be found in cloudy areas to the north. Ceilings
should remain above 3000 feet this afternoon.

Thunderstorms are expected to slide southeast across the area
tonight, from northwest to southeast. They will spread southeast
during the evening, then end later tonight. Look for visibilities
down to 2 miles, and ceilings down to around 2000 feet. These may
be lower in any stronger storms. Gusty winds, hail and heavy
rainfall are possible, with the best chances for isolated severe
storms near the Illinois border.

May see ceilings around 2000 feet linger after the storms exit
the area later tonight into Friday morning, before mixing out.
West winds should become gusty by the afternoon hours. Some
diurnal cumulus clouds are possible as well.

MARINE...

Small Craft Advisory continues until 00Z Friday south of Port
Washington. Gusty south to southwest winds are expected until
early evening before weakening.

Thunderstorms are then expected to slide southeastward across the
area tonight. The timing for the nearshore waters of Lake
Michigan should be generally between 03Z and 09Z Friday. The best
chances for isolated severe storms will be toward Winthrop Harbor
Illinois. Gusty winds and hail are possible.

May see gusty west northwest winds reach Small Craft Advisory
levels at times on Friday, with cooler and drier air moving into
the region. Good mixing and a tight pressure gradient will help
with mixing these gusts to the surface. Highest waves will be over
the open waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Cronce
Tonight/Friday and Aviation/Marine...Wood
Friday Night through Thursday...Gehring
Hazardous weather outlook, Jun 22, 8:55 PM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
855 PM CDT Thu Jun 22 2017

WIZ046-047-051-052-056>060-062>072-231200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
855 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms will expand this evening from north to south across
central and southern Wisconsin as a cold front slowly moves
southward. Hail, gusty winds and heavy rainfall are the main
hazards with isolated severe storms possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are slight chances of thunderstorms Sunday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ643>646-231200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
855 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms will expand this evening from north to south across
central and southern Wisconsin and adjacent Lake Michigan as a
cold front slowly moves southward. Hail, gusty winds and heavy
rainfall are the main hazards with isolated severe storms
possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

West to northwest winds will approach Small Craft Advisory levels
on Friday and Saturday.

There are slight chances of thunderstorms Sunday afternoon and
evening.

Cronce

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 23, 1:12 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
112 AM CDT FRI JUN 23 2017

WIZ056-062-063-067>069-230730-
Green-Lafayette-Iowa-Rock-Sauk-Dane-
112 AM CDT FRI JUN 23 2017

...STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...IOWA...
WESTERN ROCK...AND DANE COUNTIES...

At 110 AM CDT, a strong thunderstorm was located over Dodgeville,
moving east at 20 mph. Another thunderstorm was in the Ellenboro
area just west of Platteville and was moving east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monroe, Verona,
Oregon, McFarland, Monona, Mount Horeb, Windsor, Evansville,
Dodgeville, Sauk City, Brodhead, Mineral Point, Darlington, Deforest
and Cross Plains.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4320 9043 4321 9029 4317 9020 4327 9017
      4328 8918 4250 8935 4251 9043
TIME...MOT...LOC 0610Z 271DEG 18KT 4296 9008

MRC
Special weather statement, Jun 23, 2:40 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
240 AM CDT FRI JUN 23 2017

WIZ064>066-068>072-230815-
Green-Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Kenosha-
240 AM CDT FRI JUN 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
SOUTHEASTERN GREEN...WALWORTH...SOUTHERN ROCK...RACINE...SOUTHERN
WAUKESHA...SOUTHEASTERN JEFFERSON AND KENOSHA COUNTIES...

At 239 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Oak Creek to near Orfordville. Movement
was southeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Milwaukee, Kenosha, Racine, Waukesha, Janesville, West Allis,
Wauwatosa, New Berlin, Brookfield, Beloit, Greenfield, Oak Creek,
Mount Pleasant, Muskego, South Milwaukee, Cudahy, Whitewater,
Whitefish Bay, Greendale and Elkhorn.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8944 4254 8949 4314 8790 4307 8787
      4302 8790 4295 8784 4288 8785 4285 8783
      4278 8775 4261 8783 4249 8824
TIME...MOT...LOC 0739Z 273DEG 20KT 4291 8790 4255 8924

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:41 PM CDTSpecial Weather StatementMKXDane34 min
Jun 22, 7:51 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson24 min
Jun 22, 10:35 PM CDTAreal Flood AdvisoryMKXColumbia, Sauk115 min
Jun 23, 1:12 AM CDTSpecial Weather StatementMKXDane, Green, Iowa, Lafayette78 min
Jun 23, 2:40 AM CDTSpecial Weather StatementMKXMilwaukee, Racine, Rock, Walworth35 min
Jun 23, 3:08 AM CDTSpecial Weather StatementMKXWalworth22 min
Jun 23, 3:12 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth33 min

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.